Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 23, NWS Milwaukee, WI

June 28, 2003Jefferson County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Jun 28, 2003, 7:02 PM CDT for Jefferson County, Wisconsin. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2003, 7:02 PM CDT (00:02 UTC)
Expired
Jun 28, 2003, 7:45 PM CDT
In force
43 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

County Jefferson County, WI

The radar

The Milwaukee radar (KMKX), 21 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.0 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2003-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2003-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 169 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
576 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

178 
WUUS53 KMKX 290002
SVRMKX
WIC055-290045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
702 PM CDT SAT JUN 28 2003

THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN JEFFERSON COUNTY IN SOUTHEAST WISCONSIN

* UNTIL 745 PM CDT

* AT 702 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR FORT ATKINSON...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PALMYRA AT 745 PM CDT.

IF YOU ARE IN THE PATH OF THIS STORM...YOU SHOULD PREPARE FOR
DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. SEEK SHELTER IMMEDIATELY

LAT...LON 4304 8897 4286 8901 4285 8856 4299 8854

$$

ZAJDEL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 3:00 PM CDT, 4 hours 2 minutes earlier.

Area forecast discussion, Jun 28, 3:00 PM CDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
300 PM CDT SAT JUN 28 2003

FORECAST FOCUS ON ENDING PRECIPITATION AND RESOLVING MODEL
DIFFERENCES FOR SUNDAY NIGHT/MONDAY.

IN THE SHORT TERM...THUNDERSTORMS FORMING OVER SOUTHWEST WISCONSIN
HAVE CONTRIBUTING FACTORS INCLUDING 500 MILLIBAR DIVERGENCE AND WEAK
PVA...AN EXCELLENT LIFTED INDEX GRADIENT FROM EASTERN IOWA ACROSS
SOUTHERN WISCONSIN...A PERSISTENT 850 MILLIBAR CONVERGENT AREA FROM
SOUTHEAST MINNESOTA INTO SOUTHWEST WISCONSIN. SURFACE LOW ENTERING
WEST CENTRAL WISCONSIN WILL PULL SURFACE TROUGH ACROSS CWA
OVERNIGHT...CARRYING CONVECTION ALONG WITH IT. WILL END CONVECTION
OVER WESTERN PORTIONS OF CWA AFTER MIDNIGHT...BUT KEEP OPEN ENDED
CHANCE ACROSS THE EAST.

IN THE FAR TERM...PROGS BUILD WEAK HIGH PRESSURE BUILDS ACROSS CWA
FOR REST OF THE WEEKEND. HOWEVER...GFS BRINGS STRONGER LOW PRESSURE
TO NORTHEAST MISSOURI BY 12Z MONDAY...WHILE NGM/ETA DEPICTS WEAKER
LOW FURTHER WEST. WILL GO WITH ETA SOLUTION...AS GFS LOOKS TOO
AGGRESSIVE AT THE MOMENT...AND STAY WITH CURRENT DRY FORECAST.

.MKX...NONE.

TZ
Hazardous weather outlook, Jun 28, 5:00 AM CDT, 14 hours 2 minutes before
WIZ046-047-051-052-056>060-062>072-291000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
500 AM CDT SAT JUN 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT.
DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE.

LOW PRESSURE WILL MOVE ALONG A WARM FRONT LYING ACROSS SOUTHERN
WISCONSIN TODAY...TRIGGERING MORE SHOWERS AND THUNDERSTORMS. IF
ENOUGH MOISTURE AND INSTABILITY ARE AVAILABLE...SOME STORMS
COULD BE SEVERE.  THERE MAY EVEN BE ENOUGH WIND SHEAR TO EVEN
PRODUCE A FEW TORNADOES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS ANOTHER CHANCE OF THUNDERSTORMS DURING THE LATTER PART OF
THE UPCOMING WEEK.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS MAY BE NEEDED TODAY AND TONIGHT.

NJ

In the hours before

Local storm report, Jun 28, 4:10 PM CDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
410 PM CDT SAT JUN 28 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0355 PM    3 W PLAIN                 WI   1 INCH HAIL
06/28/03   SAUK                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jun 28, 4:21 PM CDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
421 PM CDT SAT JUN 28 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0407 PM    3 W PLAIN                 WI   60 MPH TSTM GUST
06/28/03   SAUK                           LARGE TREE DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.